Colorado, 2020

Hail in Colorado, May 17, 2020

May 17, 2020 · NWS PUB · 5 events in 2 counties and zones

During the mid-afternoon hours a few strong thunderstorms developed over southern Pueblo and northern Las Animas Counties. Some of the storms produced large hail before dissipating over New Mexico later that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

During the mid-afternoon hours a few strong thunderstorms developed over southern Pueblo and northern Las Animas Counties. Some of the storms produced large hail before dissipating over New Mexico later that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 17, 1:51 PM MST, 55 minutes earlier.

Area forecast discussion, May 17, 1:51 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
251 PM MDT Sun May 17 2020

.SHORT TERM...(This evening through Monday)
Issued at 246 PM MDT Sun May 17 2020

Very similarly to yesterday, there is a ridge overhead with surface
winds over the plains from the east-northeast and a low amplitude
shortwave expected to form in the upper level ridge. The surface
upslope winds and the shortwave will be enough to spark some
thunderstorms over the region. The majority of the storms will be
non-severe with small hail and gusty winds associated with them, but
there may be an isolated severe thunderstorm over the southern I-25
corridor. The reason being is that there are higher CAPE values
(around 1200 to 2000 J/kg of MUCAPE) and 0-6 km bulk shear values of
around 30 knots. The outcome expected is for a stronger storm,
potentially severe, forming near the Raton Mesa around 5 to 6 PM MST
and for that storm to quickly propagate into ABQ's forecast
responsibility. HREF members indicate that a non-severe storm
forming over Greenhorn Mountain around 6 to 7 PM MST, traveling
east. PoP fields represent that outcome. All storms and showers are
expected to dissipate around Midnight MDT.

A Red Flag Warning is in effect from Noon MDT through 8 PM MDT
Monday for the mountains and mountain valleys , in response to
gusty winds, low relative humidity, and dry fuels. So please,
refrain from any activities that may cause a spark, for if a fire
starts it will spread rapidly and be hard to control. Fremont
County and the upper Arkansas River Valley are areas that will be
on the marginal side of the Red Flag Warning, but they have not
been removed. There will be near critical fire weather conditions
over the southern I-25 corridor tomorrow afternoon, but the wind
speeds are expected to be too low for any fire weather highlights.
Otherwise, precipitation is not expected over the majority of the
region, but the mountains may see an isolated shower during the
afternoon. High temperatures tomorrow afternoon will be in the
upper 80s to low 90s over the plains, 70s over Teller County,
upper 70s to low 80s over the mountain valleys, and the 50s to 60s
over the mountains.

.LONG TERM...(Monday night through Sunday)
Issued at 246 PM MDT Sun May 17 2020

The main concern through the week and into the weekend, is the
potential for critical fire weather conditions most days.

Mon night, low level easterly winds over most of the plains, except
for the southern I-25 corridor (south of Pueblo) should bring an
increase in low level moisture and the potential for widespread low
clouds.  These clouds are then expected to dissipate from west to
east through the morning hours, but some may hang around along the
eastern border into the early afternoon, slowing the warmup. Mon
night and Tue the upper ridge axis is forecast to gradually shift
east over western KS and NE as an upper low moves into the Great
Basin, bringing gusty southerly winds to much of the area.  At the
same time, afternoon RH values are expected to drop to 15% or lower
from along the I-25 corridor and westward (except over the higher
mtn areas). These conditions, along with dry vegetation will likely
lead to critical fire weather conditions in these areas. Will issue
a Fire Weather Watch for fire zones 220, 222, 224, 229, 230. Temps
on Tue will be more than 10 deg above average in most locations.  At
this time, precip chances look fairly limited in the afternoon, with
just some isolated to scattered showers/storms over the central and
eastern mtns, the spreading to the eastern plains in the evening.

The upper low over the Great Basin region is expected to lift
northeastward Tue night and Wed, with the bulk of the energy and
moisture associated with the system stay north of the area with the
forecast models showing little chance for precip over southern CO.
Gusty southerly winds are again expected along with low RH values
and probably more widespread critical fire weather conditions,
mainly west of a line form about western Kiowa County, through
western Bent County and eastern Las Animas County, but it's a little
too early to issue a fire weather highlight, and wouldn't want to
create confusion as we will have fire weather highlights in effect
for Mon and Tue.

A front comes through the eastern plains early Thu and temps looks
cooler this day.  Chances for precip look limited through the
afternoon Thu, but then Thu evening a weak upper disturbance is
forecast to move across southern CO, and as a result the GFS and
ECMWF are showing fairly widespread precip chances through the night
over southeast and east central CO.  The National Blend of Models
(NBM) is not picking up on this precip and just has some very low
isolated PoPs over northern areas.  It looks like we could see a
break from critical fire weather conditions on Thu.

On Fri precip chances look low, with maybe just some isolated
showers/storms over far eastern areas, and temps warm a little.  In
addition, we could again see critical fire weather conditions in the
San Luis Valley, portions of the central and eastern mtns and maybe
along the southern border areas of the southeast plains.

Sat a new upper trof is forecast to move over the northern Rockies,
with a front poised to move into southeast CO in the evening or late
night hours,  but during the day the weather looks dry with above
average temps with areas of critical fire weather conditions.  That
upper trof is then expected to move over the area on Sun, bringing
increasing chances for precip, and a little cooler weather, but
there may still be high fire danger in the San Luis Valley.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 246 PM MDT Sun May 17 2020

VFR conditions are expected over KALS throughout the forecast period.
There will be gusty west to southwesterly winds during the afternoon.

KCOS and KPUB will have thunderstorms in the vicinity of their
terminals this evening. If a thunderstorm develops overhead, expect
gusty and erratic winds with lower visibility due to precipitation.
After the thunderstorm risk diminishes around midnight, VFR
conditions are expected throughout the rest of the forecast
period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Monday for COZ220-222>225.

Fire Weather Watch from Tuesday afternoon through Tuesday
evening for COZ220-222-224-229-230.

&&

SHORT TERM...SKELLY
LONG TERM...28
AVIATION...SKELLY
Hazardous weather outlook, May 17, 10:15 AM MST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1115 AM MDT Sun May 17 2020

COZ058>089-093>099-181715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 AM MDT Sun May 17 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms are possible over the
eastern mountains and adjacent plains this afternoon and evening.
An isolated severe storm capable of producing quarter sized hail
and wind gusts up to 60 mph is possible over the southern I-25
corridor..

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near critical to critical fire weather conditions at times will
be possible from Monday into Saturday, primarily during the
afternoon into evening hours and favoring but not limited to San
Luis Valley locations, with the highest potential for more
widespread fire weather concerns expected Wednesday and possibly
Tuesday.

In addition, isolated to scattered primarily afternoon into
evening showers and thunderstorms, capable of producing hazardous
lightning, small hail, gusty winds and brief periods of moderate
to heavy rainfall are possible over primarily eastern locations
from Tuesday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over the southern portions of the I-25 corridor and
the adjacent southern plains this afternoon and tonight.

SKELLY/SKELLY

In the hours before

Special weather statement, May 17, 2:02 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
302 PM MDT Sun May 17 2020

COZ088-172130-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
302 PM MDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hoehne, or 10 miles north of Trinidad, moving southeast
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoehne.

LAT...LON 3734 10459 3739 10453 3735 10426 3713 10440
TIME...MOT...LOC 2102Z 302DEG 10KT 3732 10452

28
Special weather statement, May 17, 2:26 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
326 PM MDT Sun May 17 2020

COZ088-172145-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
326 PM MDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 345 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hoehne, or 7 miles northeast of Trinidad, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoehne.

LAT...LON 3728 10454 3733 10447 3725 10416 3707 10435
TIME...MOT...LOC 2125Z 310DEG 13KT 3726 10444

28

The radar

The Pueblo radar (KPUX), 139 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Las Animas

When
May 17, 2:46 PM MST to 2:52 PM MST
Where
Las Animas County, 4.98 mi NNE of Trinidad
Measured
1 in hail
Reported by
Public
Coordinates
37.230, -104.450

Hail, Las Animas

When
May 17, 4:37 PM MST to 4:40 PM MST
Where
Las Animas County, 5.18 mi SE of Cokedale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.090, -104.550

Hail, Pueblo

When
May 17, 6:47 PM MST to 6:51 PM MST
Where
Pueblo County, 3.34 mi ESE of Colorado City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.920, -104.800

Hail, Pueblo

When
May 17, 6:49 PM MST to 6:55 PM MST
Where
Pueblo County, 1.49 mi NNE of Colorado City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.950, -104.850

Hail, Pueblo

When
May 17, 6:55 PM MST to 6:57 PM MST
Where
Pueblo County, 3.55 mi ESE of Colorado City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.910, -104.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897559, 897560, 897561, 897562, 897563.